Alert archive / New Mexico / Flash Flood Warnings in 2001

Flash Flood Warning 1, NWS Albuquerque, NM

July 13, 2001Colfax County, Union County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 13, 2001, 3:25 PM MDT for Colfax County, Union County, New Mexico. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 13, 2001, 3:25 PM MDT (21:25 UTC)
Expired
Jul 13, 2001, 4:30 PM MDT
In force
65 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Colfax County, NM, Union County, NM

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 132126
FFWABQ
NMC007-059-132230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT FRI JUL 13 2001

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO
  EXTREME NORTHWESTERN UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 430 PM MDT

* AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN 5 MILES SOUTHWEST OF FOLSOM...OR ABOUT 10 MILES
  NORTHWEST OF DES MOINES.  THE AREA OF HEAVY RAIN WAS NEARLY        
  STATIONARY AND SPREADING SOUTH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
  3 MILES SOUTHWEST $OF FOLSOM AT 430 PM MDT

LAT...LON 3689 10413 3654 10419 3654 10402 3692 10390

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 10:30 AM MDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 13, 10:30 AM MDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1030 AM MDT FRI JUL 13 2001

SATELLITE IMAGERY SHOWS SKIES ARE CLEARING A LITTLE ACROSS MUCH OF
CENTRAL AND WESTERN NEW MEXICO. THIS WILL HELP DAYTIME HEATING FOR
ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS. WATER VAPOR AND
IR IMAGERY SHOW A WEAK VORT MAX SWIRLING AROUND NORTHWEST NEW MEXICO
AND THIS FEATURE IS EXPECTED TO HELP SET OFF SHOWERS AND
THUNDERSTORMS OVER THE NORTHERN MOUNTAINS. DIFFERENTIAL HEATING AND
LOW LEVEL UPSLOPE FLOW ALONG THE SANGRE DE CRISTO MOUNTAINS WILL
LIKELY GENERATE ADDITIONAL EVENING AND OVERNIGHT THUNDERSTORMS. AS
THE STORMS MOVE SOUTHEAST OFF THE MOUNTAINS...EXPECT A NOCTURNAL MCC
TO DEVELOP IN THE VICINITY OF AN OLD OUTFLOW BOUNDARY CURRENTLY
STRETCHED FROM KLVS TO TCC AND KCVN. THE PRIMARY WEATHER WITH THIS
FEATURE SHOULD BE STRONG WINDS AND HEAVY RAINFALL...ALTHOUGH SOME
LARGE HAIL MAY BE POSSIBLE DURING THE FORMATION OF THE THUNDERSTORMS.

OTHERWISE...CONDITIONS REMAIN ABOUT THE SAME WITH THE DIURNAL CYCLE
DRIVING THE SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING...WITH MOST OF THE ACTIVITY DIMINISHING DURING THE EARLY
MORNING HOURS.

.AzBQ...NONE.

In the hours before

Special weather statement, Jul 13, 10:00 AM MDT, 5 hours 25 minutes before
NMZ001>021-026-132045-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL NEW MEXICO
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1000 AM MDT FRI JUL 13 2001

NORTH AND NORTHEAST NEW MEXICO SEVERE THUNDERSTORM THREAT...A FEW
SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO TONIGHT.
THE MAIN SEVERE THREAT APPEARS TO BE GUST WINDS AND HAIL.

BURNED AREA RAIN OUTLOOK...SMALL AMOUNTS OF RAIN CAN STILL PRODUCE
MAJOR FLASH FLOODING IN AREAS THAT SUFFERED LARGE WILDFIRES IN YEAR
2000 OR YEAR 2001. THE POTENTIAL FOR FLASH FLOOD PRODUCING RAIN TODAY
AND TONIGHT...
IN LINCOLN COUNTY...LOW.
IN LOS ALAMOS COUNTY...MODERATE.
IN SAN MIGUEL COUNTY...MODERATE.

WEATHER SYNOPSIS...SKEIS HAVE BEGUN TO CLEAR ACROSS MUCH OF NEW
MEXICO. MOISTURE LEFTOVER FROM PREVIOUS CONVECTION COMBINED WITH
DAYTIME HEATING AND A WEAK UPPER LEVEL WAVE WILL LIKELY CAUSE
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS MUCH OF
NORTHERN AND NORTHEASTERN NEW MEXICO LATE TODAY INTO EARLY SATURDAY.
THE PRIMARY AREA OF CONCERN FROM THE SANGRE DE CRISTO MOUNTAINS TO
THE EAST CENTRAL PLAINS.

SPOTTER ACTIVATION...MAY BE NEED THIS EVENING AND TONIGHT.

COUNTIES IN EASTERN NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE
REQUIRED...
UNION...      HARDING...   QUAY...        CURRY...
COLFAX...     MORA...      SAN MIGUEL...  GUADALUPE...

COUNTIES IN CENTRAL NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE
REQUIRED...
NONE.

COUNTIES IN WESTERN AND NORTHERN NEW MEXICO WHERE SKYWARN SPOTTERS
MAY BE REQUIRED...
NONE.

THIS OUTLOOK PRODUCT IS FOR PLANNING PURPOSES TO IDENTIFY POTENTIAL
HAZARDOUS OR LIFE THREATENING WEATHER. IT IS NOT INTENDED TO REPLACE
SPECIFIC STATEMENTS OR WARNINGS RELATED TO FLASH FLOODS AND SEVERE
THUNDERSTORMS.

THIS OUTLOOK PERTAINS TO NORTHERN AND CENTRAL NEW MEXICO.
FOR FAR SOUTHEAST NEW MEXICO USE PRODUCT WWUS84 KMAF.
FOR SOUTHCENTRAL AND SOUTHWEST NEW MEXICO USE PRODUCT WWUS84 KEPZ.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:57 PM MDTSevere Thunderstorm WarningABQColfax, Union33 min
Jul 13, 4:26 PM MDTFlash Flood WarningABQColfax, Union64 min
Jul 13, 4:38 PM MDTSevere Thunderstorm WarningABQQuay67 min
Jul 13, 5:43 PM MDTSevere Thunderstorm WarningABQHarding, Quay62 min

Nearby

Flash Flood Warnings in New Mexico, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.